MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122550
Medical Device Problem Codes Biocompatibility (2886); Noise, Audible (3273)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 01/27/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after the plaintiff underwent a right metal-on-metal bhr performed on (b)(6) 2011, did very well postoperatively until about a year ago, subsequent to a lumbar arthrodesis in late 2023.Patient has been suffering of pain in the right hip, with clicking.He was noted to have moderate elevation of his serum chromium and cobalt ions chromium 3.6, cobalt 6.4, which were trending upward.A revision surgery was performed on (b)(6) 2025, the deep capsule was examined.There was some discoloration of the deep capsule, brownish gray, but not extensive.All of the muscle appeared to be healthy.Small areas of capsule were excised, which allowed the hip to be dislocated, and the remainder of the questionable capsular areas to be excised.This was then sent as a specimen to the pathologist for examination in the case of possible metallosis, status post metal-on-metal hip from 15 years ago, with recent modest elevation in serum ions.Upon opening the capsule, there was a small amount of joint fluid, slightly brown, not purulent, which was sent for surveillance aerobic and anaerobic cultures to microbiology lab.Portion of dense fibrous and fatty tissue, and synovium with reactive and degenerative changes.And many pigment-laden macrophages were noticed.Once the hip was dislocated, the old head and paper sleeve were removed with the device without difficulty.Stem was examined and found to be stable.The cup was examined and found to be stable.Remainder of hypertrophic capsule with slight discoloration was removed from the cup.The acetabular component and stem were retained, and femoral head was removed and replaced with dual mobility insert and oxinium head.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Sections h6 and h11 corrected and updated.Internal complaint reference: (b)(4).Section h11: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for hemi head.Similar complaints have been identified for the cup.Similar complaints have been identified for the sleeve.No similar complaints have been identified for the syn.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The bhr surgical technique (10/10 rev a 4567-0103) notes, ¿the acetabular component is then fully impacted with 15-20° of anteversion and 40-45° inclination angle.¿ the surgical technique also indicates, ¿when performing a hip resurfacing procedure with the one-piece bhr acetabular cup, the cup must be used only with a bhr femoral head.If the surgeon abandons the bhr resurfacing procedure in favor of a total hip replacement, the one-piece bhr cup must not be used.¿ however, no conclusions can be made as to the impact of implantation of the bhr femoral head and/or the inclination angle on the performance of the implants.The posterolateral uncoverage of the acetabular cup cannot be ruled out as a possible contributing factor to the patient¿s pain and clicking and intraoperative findings of the brownish-gray capsule.The root cause can likely be ascribed to failure to follow the surgical technique.Additionally, specific factors known to contribute to the alleged faults are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22026753
Report Number3005975929-2025-00050
Device Sequence Number12539898
Product Code KWL
UDI-Device Identifier00885556071205
UDI-Public00885556071205
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/29/2015
Device Catalogue Number74122550
Device Lot Number10FW17885
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2025
Supplement Date Received by Manufacturer06/20/2025
Initial Report FDA Received Date05/15/2025
Supplement Report FDA Received Date06/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/30/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETLR CUP HAP 56MM W/ IMPTR, LOT#:11BW31932.; MODULAR SLEEVE -4MM 12/14, LOT#:10CT41083.; SYN POR FEM COMP SZ 14, PART#:71306614.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age70 YR
Patient SexMale